MAUDE Adverse Event Report: CORDIS CASHEL FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CASHEL FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F230AF
Medical Device Problem Codes Difficult to Remove (1528); Unintended Movement (3026)
Health Effect - Clinical Code Anxiety (2328)
Date of Event 10/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical product: devices used during retrieval attempt:5fr brite tip sheathomniflush catheter 8fr terumo sheath.As reported by the legal brief, the filter subsequently malfunctioned and caused injury, limited to inability to retrieve the device due to the filter being embedded.According to the information received in the patient profile from (ppf), an optease inferior vena cava (ivc) filter was implanted and the information provided indicated that the filter has migrated to the heart, is embedded and cannot be retrieved.The patient became aware of the alleged failures approximately five months post implant.An unsuccessful retrieval attempt was made approximately five months post implant.The patient is also reported to have experienced mental anguish and anxiety regarding the status of the filter.The following additional information received per the medical records indicate that, the filter was placed via the right groin.Approximately five months later an unsuccessful retrieval attempt was made.A venogram performed during the procedure showed a widely patent ivc and patent ivc filter.A filling defect was noted on the right lateral aspect of the vena cava wall, possibly due to migration of the filter through the vena cava or just a filling defect along the lateral aspect of the vena cava wall and the filter.The filter hook was unable to be engaged and the procedure was concluded with the filter left in place.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pulmonary embolism where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without images or procedural films for review, the reported filter migration could not be confirmed and the exact cause could not be determined.Inferior vena cava (ivc) filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the instruction for use (ifu) as such.Possible causes for filter migration includes mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the inferior vena cava including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.Retrieval of the optease vena cava filter is indicated up to 23 days post implantation.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization, remodeling/restructuring of the vessel wall following device implantation, is the body¿s natural response and has been shown to occur in as short a period as 12 days.Given the limited information available for review at this time, there is nothing to suggest that the reported event is related to the design and manufacturing process of the device; therefore no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported by the legal brief, the filter subsequently malfunctioned and caused injury, limited to: inability to retrieve the device due to the filter being embedded.According to the information received in the patient profile from (ppf), an optease inferior vena cava (ivc) filter was implanted and the information provided indicated that the filter has migrated to the heart, is embedded and cannot be retrieved.The patient became aware of the alleged failures approximately five months post implant.An unsuccessful retrieval attempt was made approximately five months post implant.The patient is also reported to have experienced mental anguish and anxiety regarding the status of the filter.The following additional information received per the medical records indicate that, the filter was placed via the right groin.Approximately five months later an unsuccessful retrieval attempt was made.A venogram performed during the procedure showed a widely patent ivc and patent ivc filter.A filling defect was noted on the right lateral aspect of the vena cava wall, possibly due to migration of the filter through the vena cava or just a filling defect along the lateral aspect of the vena cava wall and the filter.The filter hook was unable to be engaged and the procedure was concluded with the filter left in place.

Brand Name
FEMORAL 55CM KIT
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, tipperary 0000
EI  0000
MDR Report Key8117689
Report Number1016427-2018-02338
Device Sequence Number16733699
Product Code DTK
UDI-Device Identifier20705032072899
UDI-Public20705032072899
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K140286
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Model Number466F230AF
Device Catalogue Number466F230AF
Device Lot Number17417137
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/01/2018
Initial Report FDA Received Date11/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR